Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2004, 2:31 PM CDT for Potter County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2004, 2:31 PM CDT (19:31 UTC)
- Expired
- Jun 20, 2004, 3:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Potter County, TX
The radar
The Amarillo radar (KAMA), 32 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:10 PM CDT | HAIL 0.75 | 2 Nw Amarillo, TX | GIBBENS AND NORTHWESTERN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS54 KAMA 201931 SVRAMA TXC375-202030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 330 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF VALLEY DE ORO...OR ABOUT 15 MILES NORTHWEST OF AMARILLO...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... VALLEY DE ORO...AND AMARILLO LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3560 10215 3520 10214 3521 10165 3561 10165 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:15 AM CDT, 10 hours 16 minutes earlier.
Area forecast discussion, Jun 20, 4:15 AM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 415 AM CDT SUN JUN 20 2004 .DISCUSSION... A WEAK DISTURBANCE...LOCATED OVER NORTHEAST NEW MEXICO...WILL MOVE NORTHEAST ACROSS THE PANHANDLES THIS MORNING...AND WILL SUSTAIN SHOWERS AND THUNDERSTORMS. MEANWHILE...CONSIDERABLE LOW CLOUDS WILL PERSIST THROUGH THE MORNING HOURS AS WARM AIR ADVECTION PROCESS CONTINUES. WITH CLOUDS SLOW TO CLEAR...LOWERED HIGH TEMPERATURES A CATEGORY OR TWO. COLD FRONT ENTERS THE SCENE LATE TONIGHT WITH HELP FROM THE PROJECTED MCS DEVELOPMENT OVER WESTERN KANSAS. MODELS STILL DIFFER ON HOW FAR SOUTH THE FRONT PUSHES INTO THE NORTHERN PANHANDLES SECTIONS. THOUGH THERES BETTER AGREEMENT WITH THE GFS/ECMWF/CANADIAN SOLUTIONS... THE ETAS FASTER SPEED COULD COME TO PASS IF THE MCS BECOMES STRONGER OVERNIGHT. WITH THIS MUCH UNCERTAINTY...SLOWED DOWN THE FRONT ON MONDAY AND MONDAY NIGHT...RESULTING IN A COMPROMISE BETWEEN THE TWO SOLUTIONS. MONDAY NIGHT AND TUESDAY GET REALLY INTERESTING AS THE MOUNTAIN CONVECTION SLIDES SOUTHEAST...AND DEVELOPS INTO AN MCS OVER THE PANHANDLES. RAISED POPS GIVEN THE INCREASED MOISTURE CONVERGENCE AND SHEAR...AND STEEPER LAPSE RATES. WE MAY GET A BRIEF BREAK ON WEDNESDAY AS FOCUS SHIFTS TO THE CENTRAL PLAINS WHERE ANOTHER FRONT PRESSES SOUTH. THIS BOUNDARY IS EXPECTED TO SLIDE INTO THE PANHANDLES ON THURSDAY...SETTING THE STAGE FOR MORE PRECIPITATION. NORTHWEST FLOW ALOFT BECOMES MORE FAVORABLE...AND SUPPORTS THE DEVELOPMENT OF LATE AFTERNOON/NIGHTTIME THUNDERSTORMS INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 91 66 88 62 / 20 20 50 50 BEAVER 86 64 82 62 / 20 30 50 50 BOISE CITY 87 59 81 57 / 20 20 50 50 BORGER 91 66 88 63 / 20 20 50 50 BOYS RANCH 93 65 89 63 / 20 20 50 50 CANYON 91 66 88 62 / 20 20 50 50 CLARENDON 92 69 90 67 / 20 20 50 50 DALHART 90 63 84 60 / 20 20 50 50 GUYMON 88 63 82 61 / 20 30 50 50 HEREFORD 91 65 87 63 / 20 20 40 40 LIPSCOMB 87 67 85 64 / 20 20 50 50 PAMPA 90 67 88 65 / 20 20 50 50 SHAMROCK 90 69 90 67 / 20 20 50 50 WELLINGTON 91 70 93 68 / 20 20 50 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 13/08
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 1 hour 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 20 2004 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. IN ADDITION...BREEZY CONDITIONS TODAY AND TONIGHT... WILL NECESSITATE BOATERS TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING... AND THEN AGAIN MONDAY AFTERNOON AND EVENING. COCKRELL
In the hours before
Special weather statement, Jun 20, 2:19 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 219 PM CDT SUN JUN 20 2004 TXZ012-202000- POTTER- 219 PM CDT SUN JUN 20 2004 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER POTTER COUNTY... A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE RADAR...NORTHWEST OF AMARILLO...SOUTH OF VALLEY DE ORO...AND WAS MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH HAIL...WIND GUSTS TO AROUND 50 MPH...AND VERY HEAVY RAIN. THIS STORM WILL MOVE TOWARD HIGHWAY 87...TOWARD THE SOUTH END OF LAKE MEREDITH. SEEK SHELTER INDOORS TO PROTECT YOURSELF FROM THE DANGER OF LIGHTNING. COCKRELL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:30 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 60 min |
| Jun 20, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.